Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 18, 1996, 7:59 PM CDT for Greenwood County, Wilson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1996, 7:59 PM CDT (00:59 UTC)
- Expired
- Jun 18, 1996, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Greenwood County, KS, Wilson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 190100 FFWICT KSC015-073-205-190400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD/FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 759 PM CDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL KANSAS ...BUTLER COUNTY IN SOUTHEAST KANSAS ...GREENWOOD COUNTY...WILSON COUNTY ...AT 756 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 3 TO 4 INCHES OF RAIN HAD FALLEN OVER PORTIONS OF BUTLER...GREENWOOD...AND WILSON COUNTIES SINCE 6 PM. THE AREA OF HEAVIEST RAINFALL WAS ALONG A BAND FROM NEAR EL DORADO LAKE...TO JUST SOUTH OF EUREKA...TO NEAR FREDJONIA. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. RENO &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:43 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 18, 3:43 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE JUN 18 1996 PROBABLY LOOKING AT TWO THUNDERSTORM EVENTS THIS PKG. ONE THIS EVENING AND ONE LATE TONIGHT. LOW DVLPG OVR WRN KS WITH WARM FRONT THROUGH NRN KS. HI TEMPS AND DWPTS HAVE DESTABLIZED AMS THIS AFTN...HOWEVER AMS CURRENTLY CAPPED PER SOUNDINGS MODIFIED WITH MODEL 700 MB TEMPS. A FEW SHOWERS NOTED OVER MARION/CHASE COUNTIES ON WHAT IS PROBABALY THE EDGE OF THE CAP. THESE MAY ALSO BE ENHANCED BY TAIL END OF VORT LOBE MOVING THROUGH IA AND OUTFLOW BNDRY FROM THIS MRNGS CONVECTION. WITH WAA AT 700 FEEL CAP WILL HOLD OVER MOST OF AREA AND WILL NEED INCRG SFC CONVERGENCE TO BREAK IT. BEST CHC THIS EVNG WILL BE NEARER THE FNT IN CNTRL KS. OVRNGT A WK VORT LOBE SHUD MOVE ACRS THE HIGH PLAINS AND COMBINE WITH LLJ TO SET UP MCS IN AREA OF SFC CONVERGENCE IN NE. THICKNESS PATTERNS INDICATE THAT THIS SHOULD HEAD SOUTH-SOUTHEAST ACRS ERN KS. WOULD SPLIT ZONES UP ALONG LINCOLN-ICT LINE ON THIS ONE. TMRW...SFC LOW TO STRENTHEN AND SHIFT EAST INTO WRN SECTIONS OF CWA. CAP TO REMAIN STG WITH 700 MB TEMPS AROUND 14. 850 TEMPS INDICATE ANOTHER HOT DAY OF 95-100 ACRS CNTRL/SCNTRL...BUT THIS MAY NOT BE ENOUGH TO POP CAP UNTIL LATE...ESPECIALLY IF AMS HAS TO RECOVER FROM MRNG CONVECTION. WILL KEEP POPS REASONABLY LOW AGAIN. RSL 069/098 33 SLN 070/096 43 ICT 071/098 23 HUT 070/098 23 CNU 070/094 22 MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Jun 18, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 34 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 32 min |
| Jun 18, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 48 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| Jun 18, 7:59 PM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| Jun 18, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 69 min |
| Jun 18, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jun 18, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 18, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 53 min |
| Jun 18, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Jun 18, 9:50 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Jun 18, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 48 min |
| Jun 18, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.